steroid depression

Hi all!!

Long time no speak - apologies there, things have been a little hectic...

...BUT

I was seeking advice from you amazing people!!

As many of you know, I have been on steroids for near on 2 and a half years now, and recently we done a steady drop to try and get back to my newly found maintenance dose. Annoyingly though, I become very depressed, wanted to end things and literally couldnt see the light at the end of the tunnel.

What I was wondering was, is there anyone else out there that has felt the same on REDUCING the steroids (not when on high dose)- if yes, how did you go about coping with it. I really dont want to go on tablets, as when I'm not reducing I'm fine, but clearly I cant stay on a high dose all the time.

Any help would be SUPER amazing!!

Keep Smiling

xxx

5 Replies

oldestnewest
  • This happened to me once about 20 years ago - I was on the third from last day of a taper after a two week course and suddenly started feeling really down and bad about myself for no identifiable reason. Very scary. Fortunately, just a week earlier a friend of mine with major depression was trying to explain to me what it felt like to live with depression. I could see the similarity betweeen the weird down feeliand what he had said so I knew what was happening was chemical.

    I did what I had been told not to do: stopped taking pred entirely. (At that time they still thought people needed to taper even short courses). The depression went away immediately.

    That's probably not an option for you.

    Only thing I can suggest and it may not be much help is to avoid trying to make any sense of the feeling of depression at all - i.e. don't buy into the bad feelings about life, world, self as reasonable no matter how strong they feel because its the pred speaking and not your true self.

    As for the rest maybe standard things that help with depression might help? What works in general if you are blue for normal reasons? Are they working now?

    If not and doing anything feels dull and routine and purposeless, it might still help to make a list of things you can do to take care of yourself and even pamper yourself. Then work through the list one by one. That way your actions set up concrete counter evidence to the emotional messages. The actions say ""I'm worth taking care of"".

    If even motivating yourself to write up and work through that list can't be done, then you probably need to see the doctor and ask their advice - that would indicate a significant depression that you shouldn't be handling on your own without help.

  • Hello Charlie-warlie,

    I just wanted to send you hugs :-)

    I get mentally hyper on pred (I end up annoying myself I'm so chatty and buzzing with ideas.) I was on pred for 3 weeks end Jan/Feb, I started feeling really down in the last week of tapering and don't yet feel 'myself.' I don't have any suggestions I'm afraid, I just keep telling myself to be patient. I am hoping once I can start being more physically active I will feel better. xx

  • Hi Charlie!

    Not sure i have anything useful to add. But i defo agree with Beth that its really important to remember that your vision of life etc is clouded due to pred wreaking havoc with hormones.

    Btw how did the walk go? (sorry if im being nosey...)

    Sending massive hugs

    Rose xx

  • Thank you all so much for replying and so quickly!!

    at the moment im generally ok, as I have a focus, Im thinking of setting up a photography business, as its something i can logically do even when semi poorly and can work around my asthma, were as my previos aspirations of being a paramedic seem a little slim at the moment, Ive also just got engaged to my girlfriend - which was shocked about but super overjoyed with. weve just moved home (me and mum) so no longer in the smokey stressful enviornment, and i take mums puppy out for short walks when I'm well. generally speaking im hardly ever at my maintenance dose of pred (10mg) as my lungs and adrenal glands dont really like it, so firstly i was shocked i got down to such a low dose, but then wen this depression hit i didnt know what to do or who to turn to, thankfully my steroids got increased again pretty soon after as I had a bad turn with my lungs, but i know i cant keep increasing just because of that.

    thanks all for the hugs

    and Rose, the walk went well thank u, we done it in 2 hours and 53 minutes, and we r still getting money in now!! if anyone is interested I will be in season 12 of take a break which is roughly 2/3 weeks, it will be about the sponsored walk (to which weve got lots of money for AUK and still getting doantions) and also about mine and my girlfriends rlationship

    xxx

  • hi Charlie,

    Hope your steroids reduction is going well.

    I have bad depresion reducing steroids and lethargic.Do what you can keep your chin up and lots of fresh air.

    Remind yourself its the withdrawals causing it and it will get better...lol

    Congratulations on your engagement and sponsored walk.( well done duck....lol)

You may also like...